Wyoming, 2014

Hail and Damaging Wind in Wyoming, May 27, 2014

May 27, 2014 · NWS CYS · 3 events in 2 counties and zones

Thunderstorms in southeast Wyoming produced large hail and strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms in southeast Wyoming produced large hail and strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 27, 2:52 PM MST, 33 minutes earlier.

Area forecast discussion, May 27, 2:52 PM MST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
352 PM MDT TUE MAY 27 2014

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 352 PM MDT TUE MAY 27 2014

LATEST SATELLITE WATER VAPOR OBSERVATIONS INDICATE THAT WE ARE
SEEING A BATCH OF DEEPER MOISTURE ROUNDING THE NORTHERN EDGE OF
THE UPPER RIDGE...WORKING ITS WAY DOWN ACROSS CENTRAL WYOMING
INTO OUR AREA. ON RADAR...WE CURRENTLY NOTE ISOLATED SHOWERS AND
THUNDERSTORMS STARTING TO INCREASE IN DEVELOPMENT AND COVERAGE
ALONG AND WEST OF THE LARAMIE RANGE. THIS ACTIVITY IS MOVING INTO
A REGION OF MODERATE INSTABILITY WITH MUCAPES AROUND 1200 J/KG.
EXPECT A QUICK TENTH OF AN INCH OF QPF FOR SOME LOCATIONS OUT IN
THE WESTERN ZONES BEFORE SUNSET...AND THINK MOST OF ANY ACTIVITY
AFTER SUNSET WOULD QUICKLY DISSIPATE.

THE GFS AND THE ECMWF KEEP OUR AREA UNDERNEATH THE MID/UPPER RIDGE
TOMORROW WITH VERY WEAK DYNAMIC FORCING FOR ORGANIZED CONVECTION...
BUT THEY BOTH SHOW HINTS AT SOME DIURNAL CONVECTION LATE TOMORROW
WITH A BUMP-UP OF MIDLEVEL MOISTURE. DEEP LAYERED SUBSIDENCE AS
ADVERTISED IN ALL OF THE MODELS WOULD SUGGEST TOMORROW WILL
BE OUR WARMEST DAY WITH LOWER 60S AT HIGHER ELEVATIONS...MID/UPPER
80S IN LOWER ELEVATIONS IN WYOMING WITH UPPER 80S TO MID 90S IN
NEBRASKA AND FAR EASTERN WYOMING. THIS WILL ACCELLERATE THE
SNOWMELT ABOVE 9000 FT IN OUR WESTERN ZONES. WE CARRIED SOME SMALL
POPS FOR ISOLATED TO SCATTERED THUNDERSTORMS FORMING UP IN THE
WESTERN HIGHER TERRAIN FOR TOMORROW AFTERNOON.

MODELS IN GOOD AGREEMENT TAKING THE UPPER RIDGE EAST OF OUR AREA
ON THURSDAY WITH DEEPER PACIFIC MOISURE WORKING UP ACROSS OUR AREA
IN A DEEPENING SOUTHWESTERLY UPPER FLOW. RAISED POPS IN THE
CENTRAL AND WESTERN ZONES A BIT FOR SCATTERED THUNDERSTORMS
THURSDAY AFTERNOON. QPF VALUES WERE RAISED A BIT (ESPECIALLY OUT
IN THE WESTERN ZONES) FOR THURSDAY WITH A QUARTER TO HALF INCH
POSSIBLE SOME LOCATIONS WEST OF THE LARAMIE RANGE. THIS COULD ALSO
AGGRAVATE THE ONGOING SNOWMELT FLOOD SITUATION IN CARBON AND
ALBANY COUNTIES (PLEASE REFER TO THE HYDROLOGIC DISCUSSION IN THIS
PRODUCT)

.LONG TERM...(FRIDAY THROUGH TUESDAY)
ISSUED AT 352 PM MDT TUE MAY 27 2014

THE LATEST ECMWF CONTINUES TO SHOW...AND HAS BEEN SHOWING FOR
SEVERAL DAYS NOW...A SUBTROPICAL MOISTURE PLUME MOVING IN FROM THE
SOUTHWEST AS EARLY AS THURSDAY AFTERNOON...MORE LIKELY FRIDAY
AFTERNOON. THIS IS THE REMNANTS OF HURRICANE AMANDA. THE ECMWF IS
BY FAR THE MOST BULLISH ON QPF...WITH NEARLY 2 INCHES OF QPF OVER
CONVERSE AND NIOBRARA COUNTIES FRIDAY AFTERNOON. THIS MOISTURE
LOOKS TO INTERACT WITH A FRONTAL BOUNDARY STALLED ACROSS THE
CENTRAL PORTIONS OF THE STATE. THE NAM IS SIMILAR IN PLACEMENT.

VERY LITTLE IN THE WAY OF STORM MOTIONS WITH THESE STORMS FRIDAY
INTO SATURDAY AS THE JET IS WELL NORTH IN MONTANA. GFS SOUNDINGS
SHOWING STORM MOTIONS UNDER 5KTS WITH PWATS NEAR .9 INCHES. COULD
SEE VERY EFFICIENT RAIN PRODUCERS WITH THESE STORMS. LATER SHIFTS
NEED TO MONITOR AND ISSUE ANY WATCH PRODUCTS FOR FLOODING AS THE
EVENT DRAWS CLOSER.

BY SATURDAY...BAND OF HEAVIEST RAIN LOOKS TO SHIFT EAST OF THE
LARAMIE RANGE...SO FOLKS IN THESE AREAS COULD SEE GOOD RAINFALL.
WITH RECYCLING RAIN...SIMILAR TO THE SUMMER MONTHS...WE COULD SEE
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CONTINUING THROUGH
TUESDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY MORNING)
ISSUED AT 1047 AM MDT TUE MAY 27 2014

VFR CONDITIONS EXPECTED THROUGH THE NEXT 24 HOURS WITH WESTERLY
DOWNSLOPING WINDS. STILL SOME RESIDUAL MOISTURE THIS AFTERNOON
FOR ISOLATED THUNDERSTORM ACTIVITY OUT IN THE PANHANDLE AND HERE
IN SOUTHEAST WYOMING AT KCYS AND KRWL. ADDED VCTS WORDING INTO
TAFS FOR LATE AFTERNOON/EARLY EVENING TO ACCOUNT FOR THIS
ACTIVITY. CONVECTION TO END SHORTLY AFTER SUNSET.

&&

.FIRE WEATHER...
ISSUED AT 352 PM MDT TUE MAY 27 2014

ELEVATED FIRE WEATHER CONCERNS ON WEDNESDAY AND THURSDAY AFTERNOONS
MAINLY FOR AREAS ALONG AND WEST OF THE LARAMIE RANGE. RH VALUES
COULD FALL BELOW 15 PERCENT ALONG WITH GUSTY SOUTHWEST WINDS BETWEEN
20 AND 25 MPH.  CHANCES FOR SHOWERS AND THUNDERSTORMS INCREASE
LATE THURSDAY INTO FRIDAY AS PACIFIC MOISTURE IS DRAWN NORTHWARD
INTO WYOMING AND NEBRASKA ALONG WITH A SERIES OF PASSING UPPER
LEVEL DISTURBANCES.

&&

.HYDROLOGY...
ISSUED AT 352 PM MDT TUE MAY 27 2014

EXTENDED PERIOD OF VERY WARM TEMPERATURES ACROSS THE AREA THIS
WEEK. FREEZING LEVELS BETWEEN 14K AND 15K FEET WILL RESULT IN
SIGNIFICANT MELTING OF MOUNTAIN SNOW PACK OVER THE SNOWY AND SIERRA
MADRE RANGES THIS WEEK. FORECAST POINTS AND SMALLER CREEKS AND
STREAMS THAT HAVE NOT ALREADY RISEN TO FLOOD STAGE ARE LIKELY TO
DO SO OVER THE NEXT FEW DAYS. FLOOD WARNINGS ARE IN EFFECT FOR THE
ENCAMPMENT RIVER AT ENCAMPMENT...THE LITTLE SNAKE RIVER AT
SAVERY...AND THE NORTH PLATTE RIVER AT SINCLAIR AND SARATOGA.
CONCERN IS GROWING FOR THE SNOWY AND SIERRA MADRE RANGE FOR A
WIDESPREAD RAIN ON SNOW EVENT STARTING POSSIBLY AS EARLY AS
THURSDAY AFTERNOON...MORE LIKELY FRIDAY AFTERNOON
THOUGH...EXTENDING INTO SATURDAY. THE REMNANTS OF A TROPICAL STORM
STILL FORECAST TO MOVE INTO THE AREA LATE THIS WEEK. INCREASED
PRECIPITATION CHANCES AS THIS HAPPENS. FOR PUBLIC INFORMATION
REGARDING THE DEVELOPING FLOOD THREAT...REFER TO FFACYS. WARNING
INFORMATION IS AVAILABLE UNDER FLWCYS AND FLSCYS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR WYZ105-109-110-113-
     115.

NE...NONE.
&&

SHORT TERM...GARMON
LONG TERM...CLAYCOMB
AVIATION...CLAYCOMB
FIRE WEATHER...GARMON
HYDROLOGY...CLAYCOMB
Hazardous weather outlook, May 27, 3:42 AM MST, 11 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
442 AM MDT TUE MAY 27 2014

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
281045-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
442 AM MDT TUE MAY 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON OVER SOUTHEAST
WYOMING AND THE WESTERN NEBRASKA PANHANDLE. SEVERE THUNDERSTORMS
ARE NOT LIKELY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS MAINLY OVER SOUTHEAST
WYOMING WEDNESDAY AND THURSDAY. SEVERE THUNDERSTORMS ARE NOT
EXPECTED. CHANCES FOR THUNDERSTORMS WILL INCREASE FRIDAY WITH A
FEW SEVERE THUNDERSTORMS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ104-105-109>115-281045-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
442 AM MDT TUE MAY 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SNOWMELT FROM THE MOUNTAINS WILL CONTINUE TO PRODUCE FLOODING
ALONG RIVERS AND TRIBUTARIES OF CARBON AND ALBANY COUNTIES TODAY
THROUGH THIS WEEKEND. CHECK RIVER FORECASTS AND FLOOD STATEMENTS
FOR THE LATEST DETAILED RIVER INFORMATION. THOSE WITH RECREATIONAL
INTERESTS AND PERSONS LIVING IN FLOOD PRONE LOCATIONS ARE
ENCOURAGED TO MONITOR THE LATEST FORECASTS AND ADJUST PLANS
ACCORDINGLY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON MAINLY NEAR
THE MOUNTAINS. THUNDERSTORM CHANCES WILL INCREASE LATE THIS WEEK
AND INTO THE WEEKEND. SHOWERS AND THUNDERSTORMS MAY FURTHER
AGGRAVATE RIVER FLOODING THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

LIEBL

In the hours before

Special weather statement, May 27, 3:07 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
407 PM MDT TUE MAY 27 2014

WYZ103-106-107-272300-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-EAST PLATTE
COUNTY WY-NORTH LARAMIE RANGE WY-
407 PM MDT TUE MAY 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PLATTE...EXTREME SOUTHERN
CONVERSE AND NORTHEASTERN ALBANY COUNTIES UNTIL 500 PM MDT...

AT 404 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF LARAMIE PEAK...OR 21 MILES
NORTHWEST OF WHEATLAND...MOVING EAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM. HEAVY RAIN IS ALSO POSSIBLE WITH THIS
STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME NORTHEASTERN ALBANY AND WESTERN PLATTE
COUNTIES.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4225 10506 4207 10517 4220 10555 4235 10546
TIME...MOT...LOC 2207Z 287DEG 8KT 4220 10530

COX

The radar

The Cheyenne radar (KCYS), 119 km away, was scanning. The volume nearest the first event began at 22:23 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Platte

When
May 27, 3:25 PM MST to 3:28 PM MST
Where
Platte County, 14 mi NW of Wheatland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.193, -105.143

Quarter size hail was observed northwest of Wheatland.

Thunderstorm Wind, Laramie

When
May 27, 6:40 PM MST to 6:43 PM MST
Where
Laramie County, Horse Creek
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.420, -105.180

Wind gusts were estimated near 60 mph at Horse Creek.

Hail, Laramie

When
May 27, 6:45 PM MST to 6:48 PM MST
Where
Laramie County, 23 mi W of Cheyenne
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.140, -105.262

Quarter size hail was observed south of North Crow Campground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521505, 521507, 521506.